Ice Storm, Livingston
- When
- December 28, 12:00 AM CST to 7:00 PM CST
- Where
- Livingston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
A powerful weather system impacted the central United States from December 26-28, including northern Illinois on December 28. This system was predominantly sleet (or ice pellets) with occasional mixing of freezing rain and snow for areas along and north of I-80, and mainly freezing rain with an occasional sleet mix south of I-80.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A powerful weather system impacted the central United States from December 26-28, including northern Illinois on December 28. This system was predominantly sleet (or ice pellets) with occasional mixing of freezing rain and snow for areas along and north of I-80, and mainly freezing rain with an occasional sleet mix south of I-80.
The official sleet total for Chicago was 1.9 observed at O'Hare International Airport. This appears to be a record for sleet in a day, with the previous record being 1.5 on February 4, 1924. The official sleet and snow total in Rockford was 3.5 observed at Chicago Rockford International Airport.
Other sleet amounts include 1.6 at the NWS Chicago office in Romeoville, and 2.1 observed near (3 miles southwest) Chicago Midway International Airport.
Some of the highest sleet reports include: 3.5 inches near Roscoe (Winnebago); 3.5 inches in Polo (Ogle); 3.2 inches in Crystal Lake (McHenry); 3.0 inches near Batavia (Kane); 3.0 inches near Brookfield (Cook); 2.5 inches near Carol Stream (DuPage); 2.0 inches near Capron (Boone); and 1.6 inches in Romeoville (Will). Freezing rain amounts were 0.30 inches in Pontiac (Livingston) and 0.25 inches in Mendota (LaSalle).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 10:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1041 PM CST SUN DEC 27 2015
.UPDATE...
1041 PM CST
FOR EVENING UPDATE...
NO BIG CHANGES TO GOING FORECAST OR HEADLINES FOR WINTER STORM.
HAD UPDATED EARLIER FOR LIGHT LAKE-EFFECT RAIN/SNOW SHOWERS...
THOUGH RADAR TRENDS INDICATE SIGNIFICANT WEAKENING/DISSIPATION OF
THESE.
SURFACE LOW PRESSURE DEEPENING OVER THE ARKLATEX LATE THIS EVENING
IN RESPONSE TO POWERFUL UPPER LOW AND UPPER JET STREAK. THIS
FEATURE REMAINS PROGGED TO LIFT NORTHEAST AS A NEGATIVE-TILT WAVE
MONDAY...WITH THE ASSOCIATED SURFACE LOW TRACKING INTO NORTHWEST
IL MONDAY NIGHT. ELEVATED WARM-FRONTAL BAROCLINIC ZONE WILL LIFT
NORTH TONIGHT...WITH INCREASING FORCING EVENTUALLY LIFTING/FILLING
IN PRECIP NORTH INTO THE CWA MAINLY AFTER MIDNIGHT/PRE-DAWN. 00Z
SOUNDING FROM ILX INDICATES WARM NOSE AROUND 775 MB...WHICH
INITIALLY LOOKS WARMER THAN FORECAST RAP/GFS SOUNDINGS AROUND THAT
TIME. DRY LOW LEVEL EAST-NORTHEAST FLOW WILL LIKELY TAKE A LITTLE
TIME TO SATURATE...WITH SOME WET-BULB COOLING LIKELY LEADING TO AN
INITIAL RAIN-FREEZING RAIN-SLEET MIX BY MORNING. ALL OF THIS
BASICALLY ON TRACK WITH GOING FORECAST THINKING AND THUS NO BIG
CHANGES MADE IN THE NEAR TERM.
RATZER
&&
.SHORT TERM...
348 PM CST
THROUGH MONDAY NIGHT...
POWERFUL MID-LATITUDE OVER THE FAR SOUTHERN HIGH PLAINS WILL LIFT
OUT AND BECOMING NEGATIVELY TILTED WITH DEEPENING AND QUICKLY
MOVING SURFACE LOW LIKELY TO RESULT IN VERY STRONG WINDS IN
ADVANCE OF THE LOW.
UNSEASONABLY MOIST AIR MASS WILL BE DRAWN NORTH IN ADVANCE OF
THIS SYSTEM AND SET THE STAGE FOR A SIGNIFICANT PRECIPITATION
EVENT MONDAY INTO EARLY MONDAY EVENING. PRECIPITATION TYPE IS
GOING TO BE VERY TRICKY AS SOME WEAK LOW LEVEL COLD AIR ADVECTION
AND EVAPORATIVE COOLING LIKELY KNOCK SURFACE TEMPS BELOW FREEZING
AS THE PRECIP SPREADS NORTH ACROSS THE AREA MONDAY MORNING.
INITIAL P-TYPE WILL PROBABLY BE SLEET OR FREEZING RAIN MOST
AREAS...THOUGH SNOW CANNOT BE COMPLETELY RULED OUT AT THE ONSET
BEFORE VERY STRONG WAA ALOFT RESULTS IN A SUBSTANTIAL WARM LAYER
DEVELOPING. CONTINUED WAA WILL LIKELY RESULT IN PRECIP GRADUALLY
TRANSITIONING FROM SLEET TO SLEET/FREEZING RAIN TO RAIN FROM SOUTH
TO NORTH ACROSS THE CWA. TIMING OF THIS TRANSITION IS THE MILLION
DOLLAR QUESTION AND WILL ULTIMATELY DICTATE WHERE THE WORST
IMPACTS FROM THE STORM END UP BEING. COULD EVEN SEE SOME
CONVECTIVE ELEMENTS IN THE PRECIP WHICH COULD PLAY ADDITIONAL
HAVOC IN P-TYPE. WINDS OFF THE LAKE WILL PROBABLY KEEP TEMPS JUST
ABOVE FREEZING AND WARMING MORE QUICKLY ALONG THE IMMEDIATE
ILLINOIS LAKE FRONT.
ANOTHER ASPECT OF THIS STORM WILL BE THE VERY STRONG WINDS.
GFS/NAM BOTH SHOW 3 HOUR PRESSURE FALLS IN EXCESS OF 10MB IN
ADVANCE OF THIS LOW AS IT MOVES FAIRLY QUICKLY NORTH INTO THE
MIDWEST. THE TIGHT PRESSURE GRADIENT AND INCREDIBLY STRONG
PRESSURE FALLS WILL SUPPORT A PERIOD OF VERY STRONG EASTERLY WINDS
TOMORROW AFTERNOON AND EVENING. A SEVERAL HOUR LONG WINDOW OF
GUSTS BETWEEN 40-50 MPH APPEARS LIKELY MONDAY AFTERNOON INTO THE
EARLY EVENING IN ASSOCIATION WITH THIS PRESSURE FALL MAXIMA
LIFTING NORTH IN ADVANCE OF THE LOW. EVEN STRONGER WINDS ARE
FORECAST NEAR LAKE MICHIGAN WHERE LESSER FRICTION AND BETTER
MIXING DUE TO LAKE INDUCED INSTABILITY SHOULD ALLOW FOR GUSTS
BETWEEN 50-60 MPH FOR A COUPLE HOURS. HAVE ISSUED A SEPARATE HIGH
WIND WARNING FOR IL LAKE MICHIGAN SHORELINE TO HIGHLIGHT THIS
HAZARD AND SINCE THE TIMING OF THE WIND PRECIP REALLY DIDNT
JUXTAPOSE NICELY ENOUGH TO JUST HANDLE IT ALL IN A WINTER STORM
WARNING. ALSO ISSUED A WIND ADVISORY SOUTHEAST CWA IN ADDITION TO
THE FREEZING RAIN ADVISORY AS ICING POTENTIAL SHOULD BE MORE OF A
MORNING ISSUE WHILE HIGH WINDS ARE MORE MIDDAY INTO THE AFTERNOON.
NEEDLESS TO SAY A VERY COMPLICATED SCENARIO TO DEAL WITH HEADLINE-
WISE.
ANOTHER CONSIDERATION WITH THE WIND IS THE POTENTIAL FOR A
SIGNIFICANT ICE STORM WHERE ICE/WIND ALLIGN THE BEST. HARD TO
PINPOINT WHERE THE GREATEST ICE ACCUMULATIONS WILL OCCUR...BUT
ANYWHERE THAT DOES SEE MORE SUBSTANTIAL ICE ACCRETTION COULD END
UP WITH REALLY BIG PROBLEMS DUE TO HIGH WINDS TAKING DOWN TREE
LIMBS. IF WE HAD HIGHER CONFIDENCE ON WHERE ICE ACCRETTION WILL BE
HIGHEST WE WOULD HAVE GONE WITH AN ICE STORM WARNING...BUT THE
DIFFERENCE BETWEEN 1/2” OR MORE OF SLEET AND GREATER THAN A
1/4” OF ICE IS REALLY SPLITTING HAIRS TOO FINELY AT THIS
DISTANCE AND OPTED TO GO WITH THE MORE GENERIC WINTER STORM
WARNING FOR THE ENTIRE AREA MOST AT RISK.
PRECIPITATION SHOULD EVENTUALLY RISE ABOVE FREEZING BY EVENING
NEAR THE WISCONSIN BORDER ALLOWING ANY REMAINING PRECIP TO CHANGE
TO RAIN. STEADY RAIN WILL MOVE OUR MONDAY EVENING. SOME LINGERING
WRAP AROUND RAIN SHOWERS...TRANSITIONING TO SNOW SHOWERS ARE
POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING BUT NOT EXPECTING
SIGNIFICANT SNOW/ICE ACCUMULATIONS WITH THIS ACTIVITY.
LAKESHORE FLOODING...GIVEN DURATION AND MAGNITUDE OF EAST WINDS
TOMORROW ONTO THE ILLINOIS SHORE...ONLY LIMITING FACTOR IS SHORTER
EAST FETCH/60-80 MILES/VERSUS WHAT IS POSSIBLE IN A FULL NORTHERLY
FETCH EVENT. NONETHELESS... EAST WINDS OF 35-45 MPH AND FREQUENT
GUSTS TO 55 TO 60 MPH WILL CAUSE VERY LARGE AND BATTERING WAVES ON
TOP OF STORM SURGE. TODAY'S STRONG NORTH WINDS HAVE ALREADY
RESULTED IN ABOUT A 1 FOOT STORM SURGE AND CONTINUED STRONG
NORTHEAST WINDS TONIGHT SHOULD LARGELY MAINTAIN THESE LAKE LEVELS.
TODAY'S NORTH WIND EVENT TODAY HAS ALREADY RESULTED IN REPORTS OF
OVERWASH ON S-CURVES IN CHICAGO BIKE PATH. CONSIDERING
THIS...WAVES UP TO AROUND 20 FEET MONDAY AFTERNOON INTO MONDAY
EVENING LOOK TO CAUSE THE MOST SIGNIFICANT LAKESHORE FLOODING
EPISODE SINCE THE HALLOWEEN 2014 EVENT EVEN WITH A SHORTER EAST
FETCH. IT IS LIKELY MOST FLOOD PRONE SECTIONS OF THE CHICAGO
LAKEFRONT BIKE PATH WILL BE COMPLETELY FLOODED AND THERE COULD
EVEN BE FLOODING ISSUES ON FLOOD PRONE SECTIONS OF LAKE SHORE
DRIVE.
IZZI/RLC
&&
.LONG TERM...
400 PM CST
TUESDAY ONWARD...
BY TUESDAY MORNING THE CENTER OF THE LOW PRESSURE SYSTEM SHOULD BE
LIFTING NORTHEAST THROUGH THE WESTERN GREAT LAKES AND A MID LEVEL
DRY SLOT OVERSPREADING NRN IL AND INTO NWRN INDIANA. THE BULK OF
THE PCPN SHOULD HAVE SHUT OFF BY THIS TIME...THOUGH SOME
LINGERING RAIN OR A RAIN/SNOW MIX ARE POSSIBLE...AT LEAST THROUGH
THE MORNING HOURS. A SURGE OF COOLER AIR WILL FILTER IN ACROSS THE
AREA BEHIND THE EXITING LOW AND TEMPERATURES THROUGH THE LONGER
TERM PERIOD SHOULD BE CLOSE TO SEASONABLE NORMAL LEVELS FOR THE
REMAINDER OF THE FORECAST PERIOD WITH HIGHS IN THE 20S AND 30S AND
OVERNIGHT LOWS GENERALLY IN THE TEENS TO LOWER 20S. THE COLDEST
DAY OF THE PERIOD IS SHAPING UP FOR FRIDAY AND SATURDAY MORNING AS
A DEEP UPPER LOW SETS UP OVER SERN CANADA...WITH A FETCH OF ARCTIC
AIR OVERSPREADING THE REGION. WEDNESDAY WILL BE THE ONLY DAY
THROUGH THE EXTENDED FORECAST PERIOD...AND EVEN THEN IT SHOULD
ONLY BE A SLIGHT CHANCE FOR SOME LIGHT RAIN AND/OR SNOW AS A WEAK
SHORTWAVE LIFTS THROUGH THE MIDDLE MISSISSIPPI VALLEY.
KREIN
&&
.HYDROLOGY...
104 PM CST
A POWERFUL STORM SYSTEM WILL DRAW COPIOUS AMOUNTS OF MOISTURE
NORTHWARD ON MONDAY. SOME OF THE PRECIPITATION WILL FALL AS SLEET
AND FREEZING RAIN. TOTAL FORECAST LIQUID EQUIVALENT AMOUNTS ARE IN
THE 1 TO 1.5 INCH RANGE ACROSS NORTHERN AND CENTRAL ILLINOIS AND
NORTHWEST INDIANA. WITH SUCH ANOMALOUSLY HIGH MOISTURE
LEVELS...LOCALLY HIGHER TOTALS ARE PROBABLE. 24-HOUR RAIN AMOUNTS
FROM SATURDAY INTO SUNDAY MORNING WERE UP TO 2-3 INCHES SOUTH OF
THE KANKAKEE RIVER. THIS RAIN HAS ALREADY RESULTED IN RISES ON
RIVERS AND STREAMS IN THIS AREA. THE ADDITIONAL RAIN ON MONDAY
WILL EXACERBATE AND PROLONG ONGOING RISES. FOR AREAS FARTHER
NORTH...RIVER AND STREAM LEVELS ARE ALREADY RUNNING ABOVE
NORMAL...AND THE HEAVY FORECAST PRECIPITATION WILL RESULT IN
RENEWED RISES.
RC
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 03Z...
* MVFR CIGS CONTINUE THROUGH LATE TOMORROW MORNING LOWERING TO IFR
BY LATE MORNING OR EARLY AFTERNOON.
* NNE-NE WINDS WITH GUSTS 25-28 KT TONIGHT...VEERING E ON MONDAY
MORNING WITH GUSTS 30-35 KT IN THE MORNING...35-40 KT IN THE
AFTERNOON.
* WINTRY MIX OF PCPN...STARTING OUT AS A BRIEF PERIOD OF -SNPL AND
THEN BECMG -FZRAPL. PCPN WILL INTENSIFY BY LATE MORNING THROUGH
EARLY EVENING. PCPN SHOULD TRANSITION TO ALL LIQUID BY MID
AFTERNOON.
KREIN
//DISCUSSION...UPDATED 00Z...
WINTRY MIXED PRECIPITATION EVENT WILL MOVE INTO THE TERMINAL AREAS
AROUND SUNRISE MONDAY (12Z) WITH A SHORT PERIOD OF A SNOW/SLEET
MIX CHANGING OVER TO AN EXTENDED PERIOD OF FREEZING RAIN AND SLEEP
INTO THE AFTERNOON. THIS WILL BE A STRONG SYSTEM DRAWING A HIGH
AMOUNTS OF MOISTURE NWD FROM THE GULF OF MEXICO. THERE IS ALSO A
CHANCE FOR SOME CONVECTIVE ELEMENT TO THE PCPN IN THE AFTERNOON
WHICH SHOULD LEAD TO MODERATE PCPN RATES LOWERING VISIBILITY TO 1
TO 2 SM FOR PERIODS. THERE IS SOME UNCERTAINTY AS TO HOW MUCH OF
THE PCPN WILL BE STRICTLY SLEET OR STRICTLY FREEZING RAIN...SO
WILL MAINTAIN THE MIXED PCPN TYPE. HOWEVER...GIVEN THE HIGH
AMOUNTS OF MOISTURE EXPECTED...UP TO 1/4 TO 1/2 INCH OF SLEET AND
A TENTH OF AN INCH OF ICE MAY ACCUMULATE BEFORE PRECIPITATION
CHANGES OVER TO RAIN DURING THE MID AFTERNOON. MODERATE RAIN
SHOULD THEN PERSIST WELL INTO THE EVENING HOURS.
BRISK NNELY WINDS WILL CONTINUE THROUGH THE NIGHT...STRENGTHENING
AS THE LOW PRESSURE SYSTEM TRACKS NWD. BY DAYBREAK...GUSTS IN
EXCESS OF 30KT ARE LIKELY...AND AS THE CENTER OF THE SYSTEM
APPROACHES...WINDS WILL STRENGTHEN FURTHER INTO THE AFTERNOON WITH
GUSTS AS HIGH AS 40KT DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.
KREIN
//ORD AND MDW CONFIDENCE...UPDATED 03Z...
* MEDIUM TO HIGH CONFIDENCE IN GENERAL CIG TRENDS.
* HIGH CONFIDENCE IN WIND TRENDS.
* HIGH CONFIDENCE IN A PERIOD OF MIXED PRECIP MONDAY...MEDIUM
CONFIDENCE IN TIMING OF PCPN TYPE CHANGES.
KREIN
//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...
TUESDAY...MVFR CIGS...ESPECIALLY EARLY. SW WINDS. LIGHT RAIN/SNOW
MIX POSSIBLE EARLY.
WEDNESDAY...MVFR CIGS. CHANCE -SN OR -RASN EARLY WITH IFR
POSSIBLE. VFR/WX NIL LATE. SW WINDS.
THURSDAY...VFR/WX NIL. W WINDS.
FRIDAY...VFR/WX NIL. W WINDS.
SATURDAY...VFR/WX NIL. W WINDS.
KREIN
&&
.MARINE...
104 PM CST
A POWERFUL LOW PRESSURE AREA WILL LIFT NORTHWARD THROUGH MISSOURI
AND NEAR OR ALONG THE MISSISSIPPI RIVER VALLEY ON MONDAY. STRONG
1040+ MB HIGH PRESSURE SPREADING IN FROM THE NORTHERN PLAINS
ALREADY RESULTING IN NORTHERLY WINDS UP TO 30 KT ON THE LAKE TODAY
WILL SLIDE EAST TO JUST NORTH OF THE GREAT LAKES ON MONDAY. THE
EXTREMELY TIGHT PRESSURE GRADIENT BETWEEN THE APPROACHING LOW
PRESSURE AND STRONG HIGH PRESSURE WILL RESULT IN EXTREMELY STRONG
EASTERLY WINDS...STARTING ON THE SOUTHERN PART OF THE LAKE AND
THEN SPREADING NORTHWARD MONDAY EVENING AND NIGHT. WILL BE
UPGRADING THE CURRENT STORM WATCH TO A WARNING FOR THE SOUTH HALF
OPEN WATERS AND ILLINOIS NEARSHORE...WHERE THE EASTERLY FETCH WILL
ALSO YIELD PEAK WAVE HEIGHTS OF 15-20 FT OR SO. WILL ALSO UPGRADE
GALE WATCH FOR NORTH HALF AND INDIANA NEARSHORE TO A WARNING.
WINDS/GUSTS MAY FLIRT WITH STORM FORCE ON THE NORTH HALF MONDAY
EVENING INTO THE EARLY PART OF THE OVERNIGHT AND LATER SHIFTS MAY
NEED TO CONSIDER UPGRADING TO A BRIEF STORM WARNING FOR THIS.
WINDS WILL SHIFT TO SOUTHERLY AND DIMINISH MONDAY NIGHT ON THE
SOUTHERN PART OF THE LAKE AS LOW PRESSURE TRACKS NEAR OR JUST WEST
OF THE LAKE...WHILE STRONG EASTERLY WINDS CONTINUE FOR NORTHERN
LAKE MICHIGAN. AFTER THE WEAKENING LOW SHIFTS NORTH OF THE LAKE ON
TUESDAY...MODERATE WESTERLY FLOW WILL SET UP OVER THE LAKE FOR THE
SECOND HALF OF THE WEEK INTO THE WEEKEND.
RC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ013-ILZ014-ILZ021-ILZ022...6 AM MONDAY
TO 1 PM MONDAY.
LAKESHORE FLOOD WARNING...ILZ006-ILZ014...9 AM MONDAY TO
MIDNIGHT TUESDAY.
HIGH WIND WARNING...ILZ006-ILZ014...1 PM MONDAY TO 7 PM MONDAY.
WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ019-ILZ020...6 AM MONDAY TO 6 PM MONDAY.
WIND ADVISORY...ILZ013-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-
ILZ039...9 AM MONDAY TO 6 PM MONDAY.
FLASH FLOOD WATCH...ILZ033-ILZ039 UNTIL 6 PM MONDAY.
FREEZING RAIN ADVISORY...ILZ023-ILZ032-ILZ033-ILZ039...6 AM
MONDAY TO NOON MONDAY.
IN...FREEZING RAIN ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...6
AM MONDAY TO NOON MONDAY.
WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...9 AM MONDAY
TO 6 PM MONDAY.
FLASH FLOOD WATCH...INZ010-INZ011-INZ019 UNTIL 6 PM MONDAY.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 6 AM MONDAY.
STORM WARNING...LMZ740-LMZ741-LMZ742...6 AM MONDAY TO 9 PM
MONDAY.
GALE WARNING...LMZ743-LMZ744-LMZ745...6 AM MONDAY TO 9 PM MONDAY.
STORM WARNING...LMZ777-LMZ779...6 AM MONDAY TO MIDNIGHT TUESDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 357 PM CST SUN DEC 27 2015 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 282200- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 357 PM CST SUN DEC 27 2015 /457 PM EST SUN DEC 27 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WATER LEVELS REMAIN ELEVATED ON MANY AREA CREEKS AND RIVERS. LIGHT FREEZING RAIN OR SLEET IS LIKELY AFTER MIDNIGHT TONIGHT MAINLY SOUTH OF INTERSTATE 80. MINOR ICE ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WINTER STORM SYSTEM WILL MOVE OVER THE AREA MONDAY...WITH A MIX OF SLEET AND FREEZING RAIN DEVELOPING DURING THE MORNING WHICH WILL LIKELY TRANSITION TO ALL RAIN FROM SOUTH TO NORTH MONDAY AFTERNOON. THOUGH THERE REMAINS SOME UNCERTAINTY ON DURATION AND AMOUNT OF ICING...IT APPEARS THAT AT LEAST MINOR ICE ACCUMULATIONS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE OVER MAINLY NORTH CENTRAL AND PORTIONS OF FAR NORTHEAST ILLINOIS. WATER LEVELS WILL REMAIN ELEVATED ON AREA RIVERS AND CREEKS AND WILL LIKELY RISE THROUGH MIDWEEK. LOCALIZED FLOODING WILL ALSO BE POSSIBLE MONDAY AND MONDAY EVENING DUE TO HEAVY RAINFALL ON SATURATED GROUND. IN ADDITION TO THE PRECIPITATION...THIS STORM SYSTEM WILL PRODUCE STRONG WINDS GUSTING TO 45 TO 55 MPH MONDAY AND MONDAY EVENING. GUSTS TO 50 TO 60 MPH ARE EXPECTED ALONG THE IMMEDIATE NORTHEAST ILLINOIS LAKE SHORE...WHICH WILL LIKELY LEAD TO LAKESHORE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-282200- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 357 PM CST SUN DEC 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HIGH GALES ARE EXPECTED TO INCREASE TO STORM FORCE WINDS TO 50 KT MONDAY MORNING AND CONTINUE INTO MONDAY EVENING. WINDS WILL EASE TO GALES BY LATE MONDAY EVENING...AND WILL CONTINUE TO DIMINISH MONDAY NIGHT. LARGE WAVES WILL LIKELY MAINTAIN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH EARLY TUESDAY MORNING. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-282200- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 357 PM CST SUN DEC 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. EAST GALE FORCE WINDS WILL INCREASE QUICKLY TO EAST STORM FORCE WINDS ON SOUTHERN LAKE MICHIGAN MONDAY MORNING...AND CONTINUE INTO MONDAY EVENING BEFORE DECREASING OVERNIGHT. EAST GALE FORCE WINDS ARE EXPECTED MONDAY THROUGH EARLY TUESDAY MORNING ACROSS NORTHERN LAKE MICHIGAN...WITH A FEW STORM FORCE GUSTS MONDAY NIGHT. && RATZER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
The national radar mosaic for the moment the first event began.
13 sleet, 1 ice storm, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611568, 611563, 611564, 611567, 611245, 611219, 611224, 611233, 611237, 611238, 611214, 611218, 611223, 611225, 611226.